Hail, Benton
- When
- April 17, 5:25 AM CST
- Where
- Benton County, 2.07 mi NW of Vinton Meml Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.240, -92.050
A trained spotter reported pea to nickel size hail.
On the morning of April 17th, widespread thunderstorms developed across eastern Iowa as a stationary front sat along a Waterloo to Galesburg. Some of these thunderstorms intensified and produced penny to nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
On the morning of April 17th, widespread thunderstorms developed across eastern Iowa as a stationary front sat along a Waterloo to Galesburg. Some of these thunderstorms intensified and produced penny to nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 17, 4:52 AM CST, 33 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Quad Cities IA IL 552 AM CDT Thu Apr 17 2025 ...12z Aviation Update... .KEY MESSAGES... - Scattered showers and thunderstorms developing this morning, then mainly dry later this afternoon and early evening. - Chance for more storms moving in from the west late tonight. - More storms possible with frontal passage Friday evening in the southeast. - Another storm system may move across the region Sunday. && .SHORT TERM /THROUGH TONIGHT/... Issued at 315 AM CDT Thu Apr 17 2025 Today...After upper ridge axis bulge nudges off to the east, ongoing 40-50 KT southwesterly LLJ should do it's thing on convergent nose and spawn sctrd showers and thunderstorms acrs the area toward dawn and beyond. This timing a bit delayed from thinking last night. The models vary on coverage and strength, with some producing locally heavy rain this morning in spots of 0.50 to an inch. But plenty of dry air locally to overcome and would think it would be mainly a quarter inch or less. Small hail also possible in the more robust cells. This morning activity may be more widespread than what occurs later tonight, as it spreads east and northeast and not moving out of the area until late morning or early afternoon. Then fcst soundings continue to show a strong capping EML based around H7 MB overtaking the area from the south, making for minimal precip activity for most of the afternoon into early evening. High temp fcst for today very challenging and dependent on mixing depth up into the base of the stout inversion aloft. Some afternoon sunshine and breezy southeasterly sfc winds may make a lean toward the 80+ percentile of possibilities, and will go with at least the 75 percentile. Hi temps ranging from the mid 60s northeast to the mid 70s in the far southwest. Tonight...All strong convective spawning parameters seem to come together this evening out acrs the MO RVR Valley of far eastern NE into western IA. This initial convection looking to be supercellular in nature, and may feed eastward on the nose of a southwesterly 40+ KT LLJ acrs IA and into portions of the DVN CWA toward midnight and especially into the early morning hours. This activity will have to be well elevated to survive with the fcst soundings showing such a strong EML based between H8-H7 MB acrs the local area into Friday morning. This feature may shunt most of the incoming activity north of I80 or even Hwy 30 in eastern IA, and possibly just to the north of northwest IL. It may also weaken the convection as it moves acrs the local area. But will have to keep guard, as if they maintain their elevated supercell characteristics they will be able to produce large hail(possibly up to golfball size) and utilize gravity wave pressure perturbation motions for localized damaging microbursts. After this morning's activity, the south half of the CWA may stay dry until late Friday. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Issued at 315 AM CDT Thu Apr 17 2025 Friday...Assessing all the recent model solutions, this day still uncertain with regards to convective scenarios to be played out. What ever occurs out of Thu night(storm debris,outflow, and frontal progression) will impact what occurs on Friday. Ensembles and upstream extrapolation still suggest a more progressive sfc wave migration northeastward acrs the local area late Thu night and then into the GRT LKS by Friday evening. Trailing cold front will sweep through the area undercutting the ongoing EML and thus can't see much convection taking off in this scenario until maybe some post- frontal cooling aloft erodes the EML enough for storms to fire. Thus it would be mainly post-frontal elevated showers/storms again mainly in the southeastern CWA, with hail the primary threat. Any sfc rooted convection developing right along the front seems would be east and southeast of our local area of concern...it it can break the cap even in those areas Friday night. High temps Friday continue to be a challenge, with the loaded NBM looking warm and thinking we are in the warm sector longer than what we may be. It's got highs in the upper 70s to around 80 for the southeast half, and mid 60s in the far northwest. An earlier FROPA and cloud debris may make these values optimistic and there is definitely bust potential. Post-frontal chilling down Friday night well down in the 40s. Saturday and Sunday...Saturday a cooler post-frontal day with a few overrunning showers skirting the far south, rest of the area dry with highs in the 50s and 60s. Some upper 30s in the north Sat night. Sunday ensembles coming into more agreement of another strong cyclone rolling up out of southern plains trof base and somewhere acrs the mid to upper MS RVR Valley. Depending on this system's track, heavy rain and severe weather will be possible on it's respective northwest and southeast flanks. Will have to stay tuned for additional model runs for phasing and trends. Monday through Wednesday...Longer range ensemble trends in the wake of whatever system can impact the midwest late in the weekend, suggest a flattening mid CONUS steering flow and temp moderation early to mid week. Such a progressive flow would probably mean another precip making system moving acrs the region toward mid week. && .AVIATION /12Z TAFS THROUGH 12Z FRIDAY/... Issued at 545 AM CDT Thu Apr 17 2025 VFR cloud deck continues acrs the area this morning with a southeasterly sfc wind of 10-20 KTs. A 40 KT southwesterly LLJ is inducing isolated to sctrd high based/elevated showers and some thunderstorms currently and they will affect the TAF sites in a hit or miss fashion though late morning before they move off or decay. We may be then largely precip free for most of thee TAF period through midnight as a strong capping inversion spreads acrs the area. Southeast sfc winds will be gusty today up to 30 KTs. We will have to watch for near MVFR stratocu developing to BKN levels just under the inversion base this afternoon into early evening. Otherwise just mid and high deck clouds above the inversion. Sctrd to isolated elevated storms may move in from the west after 05z Friday. Some of these storms may be strong with large hail, and most likley affecting the CID and DBQ TAF sites through 12z Friday morning. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...12 LONG TERM...12 AVIATION...12
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 459 AM CDT Thu Apr 17 2025 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-181100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 459 AM CDT Thu Apr 17 2025 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT There will be a chance for isolated to scattered thunderstorms this morning with small hail and lightning the main threats. Later tonight scattered strong to severe storms will be possible especially across eastern Iowa. Large hail will be the primary threat, with damaging wind bursts a secondary concern. There is a Slight Risk(Level 2 out of 5) for generally the west half of the Outlook Area tonight, with a Marginal Risk(Level 1 out of 5) across the rest of the area. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY There is a Slight Risk for severe storms Friday afternoon and evening generally across Illinois as a cold front sweeps through the region. A Marginal Risk extends further to the west across far eastern Iowa and northeast Missouri. All modes of severe weather will be possible if these storms manage to form in the local area. There may be another chance for thunderstorms on Sunday. Any risk of severe weather and heavy rain will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later tonight especially across Iowa. There is also a chance that spotter activation will be needed Friday afternoon and evening especially across Illinois. GENERAL STORM MOTION OF THE DAY: Northeast at 40 to 50 MPH 12
Special Weather Statement
National Weather Service Quad Cities IA/IL
625 AM CDT Thu Apr 17 2025
IAZ040-051-052-171215-
Linn IA-Buchanan IA-Benton IA-
625 AM CDT Thu Apr 17 2025
...A strong thunderstorm will impact portions of northwestern Linn,
southern Buchanan and northeastern Benton Counties through 715 AM
CDT...
At 625 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Auburn, or near Vinton, moving northeast at 25 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Lime Creek County Park, Mount Auburn, Vinton, Vinton Memorial
Airport, Rowley, Brandon, Rodgers Park, Walker, Troy Mills, Urbana,
Hoefle-Dulin Park, Spencers Grove, Minne Estema Park, Benton County
Fairgrounds, Wildcat Bluff Park, Quasqueton, and Cheney.
This includes Interstate 380 between mile markers 39 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4226 9162 4212 9208 4224 9216 4230 9208
4230 9207 4231 9207 4250 9179
TIME...MOT...LOC 1125Z 239DEG 24KT 4224 9204
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
UttechThe Quad Cities radar (KDVN), 140 km away, was scanning. The volume nearest the first event began at 11:25 UTC.
4 hail. Local standard time, as filed.
A trained spotter reported pea to nickel size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1255427, 1255428, 1255429, 1255430.